Patient Suffers Brain Damage from Anesthesia Reversal Agents


Anesthesia ExpertThis case involves a patient with a past medical history of diabetes, morbid obesity, and renal failure. The patient had been on dialysis and had maintained fairly well, however he required a renal transplant. The transplant procedure itself was a success, however, once reversal agents for his anesthesia were administered, the patient’s condition rapidly deteriorated. Two drugs were administered – Neospigmine and Glycopyrolate. These reversal agents are generally administered in a 5:1 ratio; however, the physicians caring for this patient administered a 5:6 ratio of the aforementioned combination. The patient’s heart rate slowed and he suffered cardiac arrest, along with severe brain injury. As a result of these injuries, the patient is now in a permanent vegetative state and unable to care for his wife and 5 children. Prior to his injuries, the patient had been working full time, managing a successful career and full family life.

Question(s) For Expert Witness

  • 1. Do you have experience preparing the reversal agents mentioned above, in the 5:1 ratio?
  • 2. Should the ratio have been reduced to 5:6?
  • 3. Have you ever served as an expert witness on a case involving reversal agents?
  • 4. How often do you administer reversal agents for transplant patients?

Expert Witness Response E-008133

Expert-ID: E-008133

I have experience with reversal agents and use them daily in my practice. I cover many types of generalist cases including anesthesia for solid organ transplantation. I typically use reversal agents for transplant patients. Regardless, when reversal is needed and timing is appropriate, I usually prepare reversal doses of neostigmine of approximately 0.07 mg/kg and glycopyrrolate of approximately 10 mcg/kg and administer them concurrently. If this 47 year old patient were 70 kg, then the dose I would use would be approximately 4.9 mg neostigmine / 0.7 mg glycopyrrolate given TOF monitoring. This is an approximate 7:1 ratio. Decreasing the dose of glycopyrrolate may lead to bradycardia which can be potentially dangerous.

Expert Witness Response E-008105

Yes, I have experience mixing these agents and these agents are often administered to renal failure patients. I have not served as an expert witness in this regard. Even if the dose of glycopyrrolate was low, more important is to analyze how the anesthesiologist addressed the bradycardia that developed after the administration of these drugs.

RELATED EXPERT WITNESSES

Post Tags